Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 15, NWS Austin/San Antonio, TX

May 14, 2005Edwards County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 14, 2005, 5:36 PM CDT for Edwards County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2005, 5:36 PM CDT (22:36 UTC)
Expired
May 14, 2005, 8:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Edwards County, TX

The radar

The Laughlin AFB radar (KDFX), 82 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2105 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 142236
FFWEWX
TXC137-150130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
536 PM CDT SAT MAY 14 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  EDWARDS

* UNTIL 830 PM CDT

* AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE ROCKSPRINGS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN. CAMPERS ALONG AREA RIVERS AND STREAMS SHOULD BE 
PREPARED TO MOVE QUICKLY TO HIGHER GROUND IF THE WATER BEGINS TO 
RISE.

LAT...LON 3025 10001 3026 10065 2965 10063 2966 10008

$$
2 follow-up statements
000 
WGUS74 KEWX 142320
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
616 PM CDT SAT MAY 14 2005

TXC137-150130-
EDWARDS TX-
616 PM CDT SAT MAY 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM CDT FOR EDWARDS
COUNTY...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER 
THE WARNED AREA. RADAR ESTIMATES SUGGEST UP TO 4 INCHES OF RAIN HAS
FALLEN ALONG HIGHWAY 377 FROM ROCKSPRINGS TO 20 MILES WEST OF 
ROCKSPRINGS. PERSONS DRIVING ALONG THIS HIGHWAY SHOULD USE EXTRA 
CAUTION AND NOT DRIVE INTO WATER OF UNKNOWN DEPTH.

THUNDERSTORMS CONTINUE TO DRIFT NORTHWEST AT 10 TO 15 MPH AND COULD 
EVENTUALLY CAUSE RUNOFF PROBLEMS ALONG HIGHWAYS 55 AND 277 OVER 
NORTHWESTERN EDWARDS COUNTY BY 7 PM. 

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3025 10001 3026 10065 2965 10063 2966 10008

$$
000 
WGUS74 KEWX 150134
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
833 PM CDT SAT MAY 14 2005

TXC137-150143-
EDWARDS TX-
833 PM CDT SAT MAY 14 2005

...THE FLASH FLOOD WARNING FOR EDWARDS COUNTY EXPIRED AT 830 PM
CDT...

THE SHOWERS AND THUNDERSTORMS HAVE MOVED OUT OF EDWARDS COUNTY. ONLY 
LIGHT RAIN WAS CURRENTLY FALLING ACROSS THE WESTERN PORTIONS OF THE 
COUNTY. REMEMBER TO EXERCISE EXTREME CAUTION NEAR CREEKS...STREAMS 
AND RIVERS AS WELL AS LOW WATER CROSSING AS WATER WILL CONTINUE TO 
RUN OFF FROM EARLIER RAINFALL.

LAT...LON 3025 10001 3026 10065 2965 10063 2966 10008

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:56 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 14, 3:56 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
356 PM CDT SAT MAY 14 2005

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG A WEAK COLD FRONT
THAT EXTENDS FROM COLLEGE STATION TO AUSTIN TO BANDERA TO LEAKEY
TO PANDALE LINE AND WERE MOVING SLOWLY SOUTHWEST. MOISTURE
CONVERGENCE AND A FEW MORE HOURS OF SOLAR HEATING WILL ENABLE
CONTINUED DEVELOPMENT MAINLY THAT AREA WITH LESSER CHANCES
ELSEWHERE DUE TO WEAK UPPER RIDGING. DRIER AIR SHOULD WORK INTO
SOUTH CENTRAL TEXAS OVERNIGHT, HOWEVER MCS DEVELOPMENT MAY SLIDE
SOUTHEAST LATER TONIGHT. WEAK UPPER RIDGE AXIS WILL MOVE EAST OF
AREA ON SUNDAY AHEAD OF AN UPPER TROUGH OVER NORTHERN MEXICO.
STORMS WILL DEVELOP ALONG THE COLD FRONT AS IT DISSIPATES ACROSS
WESTERN SOUTH CENTRAL TEXAS AND OVER THE SIERRA MADRE. STEERING
FLOW WILL BRING THEM INTO SOUTH CENTRAL TEXAS. CHANCES WILL GO UP
ON MONDAY AS THE UPPER TROUGH MOVES ACROSS WITH A LOW LEVEL JET
STRENGTHENING, HOWEVER LACK OF SURFACE BOUNDARY SHOULD PRECLUDE
WIDESPREAD COVERAGE. AFTER TROUGH PASSES MONDAY NIGHT, STRONG
UPPER RIDGE WILL BUILD IN FROM THE WEST BY WEDNESDAY AND THURSDAY,
THEN PERSIST FOR THE REMAINDER OF THE WEEK LEADING TO NO POPS. BY
NEXT WEEKEND, THOUGH THE NOGAPS AND ECMWF SHOW A STRONG UPPER LOW
DROPPING INTO TEXAS ON THE FRONT SIDE OF THE UPPER RIDGE. WILL
KEEP POPS OUT FOR NOW AND MONITOR MODEL TRENDS. GFS TEMPERATURES
LOOK REASONABLE AND WILL TREND TOWARD THEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  85  61  84 /  20  10  20  30
AUSTIN BERGSTROM INTL AIRPORT  62  85  60  84 /  20  10  20  30
DEL RIO INTL AIRPORT           67  88  67  87 /  30  30  30  30
SAN ANTONIO INTL AIRPORT       65  86  64  84 /  20  20  20  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

04/03
Hazardous weather outlook, May 14, 5:55 AM CDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 AM CDT SAT MAY 14 2005

TXZ171>173-183>194-202>209-217>225-228-151100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
555 AM CDT SAT MAY 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A WEAK COOL FRONT IS FORECAST TO MOVE TO SOUTH CENTRAL TEXAS
TODAY...AS A WEATHER SYSTEM ALOFT MOVES EAST SOUTHEAST FROM THE
CENTRAL U.S. TO THE MISSISSIPPI VALLEY.

THIS MID MAY PATTERN WILL SUPPORT A CHANCE OF SHOWERS OR
THUNDERSTORMS OVER SOUTH CENTRAL TEXAS TODAY THROUGH THIS
EVENING.

LIGHTNING...WIND GUSTS OF 20 TO 40 MPH...PERIODS OF RAIN OR
SOME HAIL CAN BE EXPECTED FROM THESE SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ON SUNDAY AND MONDAY ISOLATED AFTERNOON AND EARLY EVENING SHOWERS OR
THUNDERSTORMS MAY DEVELOP.

DRY AND WARM MID TO LATE MAY WEATHER IS EXPECTED TO FOLLOW FROM
TUESDAY AND WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 14, 4:29 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
429 PM CDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             2 E CAMP WOOD           29.67N 99.98W
05/14/2005  1.00 INCH        REAL               TX   TRAINED SPOTTER

&&

DC
Local storm report, May 14, 4:50 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
450 PM CDT SAT MAY 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             CAMP WOOD               29.67N 100.01W
05/14/2005  1.00 INCH        REAL               TX   CO-OP OBSERVER

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:05 PM CDTFlash Flood WarningEWXReal3 hr
May 14, 4:07 PM CDTSevere Thunderstorm WarningEWXReal60 min
May 14, 4:13 PM CDTSevere Thunderstorm WarningEWXEdwards69 min
May 14, 4:18 PM CDTSevere Thunderstorm WarningEWXUvalde62 min
May 14, 5:28 PM CDTSevere Thunderstorm WarningEWXEdwards67 min

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.